Alert archive / South Carolina / Tornado Warnings in 2024
Tornado Warning 17, NWS Columbia, SC
NWS Columbia, SC issued this tornado warning at Sep 27, 2024, 4:17 AM EDT for Calhoun County, Orangeburg County, South Carolina. It was in force for 28 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 27, 2024, 4:17 AM EDT (08:17 UTC)
- Expired
- Sep 27, 2024, 4:45 AM EDT
- In force
- 28 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.0 in
Counties Calhoun County, SC, Orangeburg County, SC
The radar
The Columbia radar (KCAE), 57 km from the middle of the area, began a volume at 08:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 27, 4:17 AM EDT | TORNADO | 6 S Bowman, SC | A weak tornado occurred on 9/27/24 in association with Hurricane Helenes outer rain bands. This tornado began just inside the Orangeburg county line along Reevesville Rd near Rigby Rd. EF0 tree damage was most common along the path as the tornado moved northwa |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 26, 8:56 PM EDT | Tornado Watch | SPC | 11 hr |
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 00:00Z, 8.3 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 349 J/kg
- Mixed-layer CIN
- -33 J/kg
- Mixed-layer LCL
- 666 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 289 m²/s²
- 0-3 km storm-relative helicity
- 372 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.3
The text
As transmitted.
453
WFUS52 KCAE 270817
TORCAE
SCC017-075-270845-
/O.NEW.KCAE.TO.W.0017.240927T0817Z-240927T0845Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Columbia SC
417 AM EDT Fri Sep 27 2024
The National Weather Service in Columbia has issued a
* Tornado Warning for...
Central Calhoun County in central South Carolina...
Central Orangeburg County in central South Carolina...
* Until 445 AM EDT.
* At 416 AM EDT, a severe thunderstorm capable of producing a tornado
was located near Bowman, or 8 miles northwest of Saint George,
moving northwest at 65 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Bowman around 420 AM EDT.
Orangeburg, Brookdale, Claflin College, Edisto Gardens, Orangeburg
County Airport, and South Carolina State University around 425 AM
EDT.
St. Matthews around 435 AM EDT.
Other locations impacted by this tornadic thunderstorm include
Wilkinson Heights, Yonder Field, Prince of Orange Mall, Cameron, and
Edisto.
This includes Interstate 26 between mile markers 136 and 161.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! If you are outdoors, in a mobile home, or in a
vehicle, move to an interior room or closet on the lowest floor of a
sturdy building immediately.
Tornadoes from tropical storms or hurricanes can form and move very
quickly. Do not wait to see or hear the tornado. Immediately move to
an interior room on the lowest floor of a sturdy building.
Tornadoes are nearly impossible to see at night. Do not wait to see
or hear the tornado. Immediately move to an interior room or closet
on the lowest floor of a sturdy building.
&&
LAT...LON 3365 8101 3372 8076 3328 8060 3323 8071
TIME...MOT...LOC 0816Z 157DEG 56KT 3328 8067
TORNADO...RADAR INDICATED
MAX HAIL SIZE...0.00 IN
$$
SL2 follow-up statements
171
WWUS52 KCAE 270830
SVSCAE
Severe Weather Statement
National Weather Service Columbia SC
430 AM EDT Fri Sep 27 2024
SCC017-075-270845-
/O.CON.KCAE.TO.W.0017.000000T0000Z-240927T0845Z/
Calhoun SC-Orangeburg SC-
430 AM EDT Fri Sep 27 2024
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 445 AM EDT FOR CENTRAL
CALHOUN AND CENTRAL ORANGEBURG COUNTIES...
At 430 AM EDT, a severe thunderstorm capable of producing a tornado
was located near Brookdale, moving northwest at 65 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This dangerous storm will be near...
Orangeburg, Brookdale, St. Matthews, Claflin College, and South
Carolina State University around 435 AM EDT.
Other locations impacted by this tornadic thunderstorm include
Wilkinson Heights, Yonder Field, Prince of Orange Mall, and Cameron.
This includes Interstate 26 between mile markers 136 and 158.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! If you are outdoors, in a mobile home, or in a
vehicle, move to an interior room or closet on the lowest floor of a
sturdy building immediately.
Tornadoes from tropical storms or hurricanes can form and move very
quickly. Do not wait to see or hear the tornado. Immediately move to
an interior room on the lowest floor of a sturdy building.
Tornadoes are nearly impossible to see at night. Do not wait to see
or hear the tornado. Immediately move to an interior room or closet
on the lowest floor of a sturdy building.
&&
LAT...LON 3372 8076 3342 8067 3338 8078 3365 8100
TIME...MOT...LOC 0830Z 157DEG 56KT 3348 8077
TORNADO...RADAR INDICATED
MAX HAIL SIZE...0.00 IN
$$
SL475 WWUS52 KCAE 270841 SVSCAE Severe Weather Statement National Weather Service Columbia SC 441 AM EDT Fri Sep 27 2024 SCC017-075-270851- /O.EXP.KCAE.TO.W.0017.000000T0000Z-240927T0845Z/ Calhoun SC-Orangeburg SC- 441 AM EDT Fri Sep 27 2024 ...THE TORNADO WARNING FOR CENTRAL CALHOUN AND CENTRAL ORANGEBURG COUNTIES WILL EXPIRE AT 445 AM EDT... The storm which prompted the warning has weakened below severe limits, and no longer appears capable of producing a tornado. Therefore, the warning will be allowed to expire. A Tornado Watch remains in effect until 800 AM EDT for central South Carolina. LAT...LON 3372 8076 3342 8067 3338 8078 3365 8100 TIME...MOT...LOC 0841Z 157DEG 56KT 3360 8083 $$ SL
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this tornado warning went out at Sep 27, 2:12 AM EDT, 2 hours 5 minutes earlier.
Area forecast discussion, Sep 27, 2:12 AM EDT, 2 hours 5 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
212 AM EDT Fri Sep 27 2024
.SYNOPSIS...
Hurricane Helene has moved onshore and is currently moving into
south central GA. Widespread rain, flash flooding, very strong
and gusty winds along with isolated tornadoes remain possible
through late this morning. Confidence in impacts remains high
with tropical storm force winds as the primary threat. The
storm is expected to move west and north of the area Friday with
diminishing winds. Dry weather is expected Saturday into early
next week along with seasonal to slightly above normal
temperatures.
&&
.NEAR TERM /THROUGH TODAY/...
Key Messages:
- Hurricane Helene marching northward overnight and passing west
of the area early this morning
- Tropical Storm Warning in effect for the entire CWA. Potential
for gusty winds of 50-60 mph, especially in the CSRA.
- Tornado threat continues with a Tornado Watch in effect until
8 AM Friday morning.
- Flood Watch in effect through Friday afternoon for the CSRA
and southwestern Midlands.
- Areas of heavy rainfall could
result in flash flooding, especially south and west of I-26.
Overnight through Friday Morning:
Hurricane Helene has moved onshore and continues marching
rapidly northward into south central GA. CAE WSR-88D returns
show widespread rain across the area with regional network
showing rain blanketing the region. Hazards through this morning
continue to focus on the very strong and gusty winds isolated
tornadoes, heavy rainfall, and localized flooding.
Wind: A Tropical Storm Warning remains in effect for the entire
CWA. Hurricane Helene has an unusually large wind field for a
tropical cyclone in the lower latitudes and will be
transitioning to an extra-tropical cyclone after landfall
resulting in a tricky wind forecast for the Midlands and CSRA.
What we can say with higher confidence is that the strongest
winds are likely across the CSRA and Southwestern Midlands which
will be closer to the cyclone center. Wind gusts up to 60 mph
are possible through this morning. There will be a potential
for the stronger winds to cause localized wind damage including
isolated to scattered power outages.
Tornadoes: With Helene forecast to pass to our west, this places the
FA in the right-front quadrant of the cyclone which is a favorable
location for tropical tornadoes. The combination of strong 0-6
km wind shear and increasing helicity will support tornado
development in any thunderstorms that develop. It is important
to note that many, but not all, tropical tornadoes develop
quickly and are short lived resulting in limited lead time. This
threat is compounded by the timing of greatest risk which is
during the overnight hours.
Heavy Rainfall and Flash Flooding: Rainfall chances basically
categorical or close to if not 100 percent overnight into this
morning. A Flood Watch is in effect through Friday afternoon for
portions of the forecast area. Rainfall thus far from Helene
shows numerous locations already in excess of 4 inches with
additional rain likely to result flooding issues.
Friday late morning through Friday afternoon:
The remains of Helene will rapidly track off to the northwest of
the area, towards central TN and KY through the day. Rainfall
will be ending towards noon time, and conditions will improve
through the afternoon. Afternoon highs will moderate somewhat
with the return of some sunshine ranging from around 80 in the
west to the mid 80s in the east.
&&
.SHORT TERM /TONIGHT THROUGH SUNDAY NIGHT/...
Key messages:
- A closed upper low over the Ohio River Valley this weekend
with a chance of showers mainly north of I-20.
- River Flooding expected to be occurring.
A closed upper level low pressure system over the Ohio River Valley
absorbs TC Helene Friday Night and then crawls eastward toward the
Mid Atlantic States this weekend. The best chance for showers
appears to be on Sunday with the upper low directly to the north of
the Carolinas. Temperatures are expected to be slightly above normal
for the end of September.
The excessive amount of rainfall which will continue to fall in
Upstate SC during the passage of TC Helene is expected to increase
river flows to minor to moderate flood stage this weekend.
&&
.LONG TERM /MONDAY THROUGH THURSDAY/...
Key Messages:
- Drier and continued warm conditions expected next week.
A pesky closed upper level low pressure system moves offshore and
begins to open up on Monday and is gradually replaced by above normal
H5 heights. This should result in dry weather and temperatures
3 to 5 degrees above climatology for early October. Some river
levels should drop below flood stage by mid week.
&&
.AVIATION /06Z FRIDAY THROUGH TUESDAY/...
Restrictions to dominate the first half of the period with
conditions improving from mid morning through the end of the
period.
Hurricane Helene will be marching northward through the day and
pass west of the terminals. Numerous concerns through the period
with very strong and gusty winds topping the list. Sustained
speeds increasing to 35-40 kts and gusts of 50-60 kts at times,
particularly at AGS/DNL. Exceptionally strong winds will also be
present aloft. Rain will also continue and become heavy at times
with vsbys generally between 3 and 5 miles and cigs between 800
and 1500 feet. Conditions will begin improving during the late
morning hours as Helene passes to the west with winds slowly
subsiding through the day and clouds diminishing. Expect VFR
conditions from midday through the end of the period however
winds will remain a concern.
EXTENDED AVIATION OUTLOOK...No significant impacts to aviation
expected through Tuesday.
&&
.CAE WATCHES/WARNINGS/ADVISORIES...
SC...Flood Watch through this afternoon for SCZ016-018-020>022-
025>028-030-035-037-041-115-116-135-136.
Tropical Storm Warning for SCZ016-018-020>022-025>031-035-037-
038-041-115-116-135>137.
GA...Flood Watch through this afternoon for GAZ040-063>065-077.
Tropical Storm Warning for GAZ040-063>065-077.
&&In the hours before
Local storm report, Sep 27, 2:45 AM EDT, 1 hour 32 minutes before
Preliminary Local Storm Report
National Weather Service Columbia SC
245 AM EDT Fri Sep 27 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0223 AM Tropical Cyclone 2 NW Hephzibah 33.30N 82.13W
09/27/2024 Richmond GA Local Official
Trees down on Keysville Rd and Murphy Rd.
&&
FALocal storm report, Sep 27, 3:35 AM EDT, 42 minutes before
Preliminary Local Storm Report
National Weather Service Columbia SC
335 AM EDT Fri Sep 27 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0333 AM Tropical Cyclone 3 ESE Keysville 33.21N 82.18W
09/27/2024 Burke GA Emergency Mngr
Trees and power lines down in several areas.
Farmers Bridge Road near Perkins Mill Road,
Seven Oaks Roads near Cates Mead Road, and
Highway 80 East near River Road.
&&
RJOLocal storm report, Sep 27, 4:16 AM EDT, 1 minute before
Preliminary Local Storm Report
National Weather Service Columbia SC
416 AM EDT Fri Sep 27 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 AM Tropical Cyclone 2 W Augusta Daniel Fiel 33.47N 82.07W
09/27/2024 Richmond GA Public
Public reported trees down and power flashes
along Sibley Rd in Augusta.
&&
gplThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 26, 8:51 PM EDT | River Flood Warning | CAE | Chesterfield, Marlboro | 5 days |
| Sep 26, 11:13 PM EDT | Tornado Warning | CAE | Aiken, Barnwell | 19 min |
| Sep 27, 12:11 AM EDT | Flash Flood Warning | CAE | Aiken, Edgefield, McCormick | 4 hr |
| Sep 27, 1:15 AM EDT | Tornado Warning | CAE | Orangeburg | 30 min |
| Sep 27, 1:38 AM EDT | Tornado Warning | CAE | Calhoun, Orangeburg | 22 min |
| Sep 27, 4:35 AM EDT | Tornado Warning | CAE | Calhoun, Clarendon, Orangeburg, Sumter | 25 min |
| Sep 27, 4:51 AM EDT | Tornado Warning | CAE | Calhoun, Clarendon, Orangeburg | 24 min |
| Sep 27, 5:14 AM EDT | Tornado Warning | CAE | Clarendon, Sumter | 31 min |
| Sep 27, 5:27 AM EDT | Flash Flood Warning | CAE | Aiken, Edgefield, McCormick, Saluda | 4 hr |
| Sep 27, 5:34 AM EDT | Tornado Warning | CAE | Clarendon, Orangeburg, Sumter | 26 min |
| Sep 27, 8:55 AM EDT | River Flood Warning | CAE | Aiken | 4 days |
| Sep 27, 2:09 PM EDT | Wind Advisory | CAE | Aiken, Bamberg, Barnwell, Calhoun, Chesterfield, Clarendon and 12 more | 5 hr |
Nearby
Tornado Warnings in South Carolina, 2024Every tornado warning in 2024Tornadoes in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.